Alert archive / Iowa / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 64, NWS Quad Cities, IA

June 11, 2005Van Buren County, Iowa

NWS Quad Cities, IA issued this severe thunderstorm warning at Jun 11, 2005, 3:00 PM CDT for Van Buren County, Iowa. It was in force for 21 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 11, 2005, 3:00 PM CDT (20:00 UTC)
Expired
Jun 11, 2005, 3:21 PM CDT
In force
21 min
Issued by
NWS Quad Cities, IA
Area
Counties, with a storm outline in the text

County Van Buren County, IA

The radar

The Quad Cities radar (KDVN), 144 km from the middle of the area, began a volume at 20:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 8.0 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2005-06-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 316 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2005-06-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 96 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
316 J/kg
Mixed-layer CIN
-113 J/kg
Mixed-layer LCL
856 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
96 m²/s²
0-3 km storm-relative helicity
96 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDVN 112001
SVRDVN
IAC177-112045-
/O.NEW.KDVN.SV.W.0064.050611T2000Z-050611T2045Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
300 PM CDT SAT JUN 11 2005

THE NATIONAL WEATHER SERVICE IN THE QUAD CITIES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN VAN BUREN COUNTY IN SOUTHEAST IOWA

* UNTIL 345 PM CDT

* AT 257 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS STORM WAS LOCATED 6 MILES NORTHWEST OF
  BENTONSPORT/VERNON...OR ABOUT NEAR KEOSAUQUA...AND MOVING NORTHEAST
  AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  MOUNT ZION...NOW
  UTICA BY 305 PM CDT
  STOCKPORT BY 310 PM CDT
  BIRMINGHAM BY 310 PM CDT
  
THIS IS A DANGEROUS STORM. MOVE IMMEDIATELY INDOORS AND STAY AWAY
FROM WINDOWS.

LAT...LON 4081 9210 4068 9177 4089 9173 4090 9204

$$

MCCLURE
1 follow-up statement
000 
WWUS53 KDVN 112021
SVSDVN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
320 PM CDT SAT JUN 11 2005

IAC177-112030-
/O.CAN.KDVN.SV.W.0064.000000T0000Z-050611T2045Z/
VAN BUREN IA-
320 PM CDT SAT JUN 11 2005

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN VAN BUREN COUNTY IS
CANCELLED...

THE SEVERE THUNDERSTORM THAT WAS CAPABLE OF PRODUCING DAMAGING WINDS
OF 60 MPH HAS WEAKENED AND WAS MOVING OUT OF THE WARNED AREA. 
THEREFORE THE SEVERE THUNDERSTORM WARNING HAS BEEN CANCELLED.

LAT...LON 4081 9210 4068 9177 4089 9173 4090 9204

$$

MCCLURE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 11, 3:40 AM CDT, 11 hours 20 minutes earlier.

Area forecast discussion, Jun 11, 3:40 AM CDT, 11 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
340 AM CDT SAT JUN 11 2005

.SYNOPSIS...AT 500MB...A TROUGH AXIS STRETCHES FROM THE UPPER LOW IN
THE NORTHERN ROCKIES THROUGH WESTERN NE INTO EASTERN OK.  THIS IS
ASSOCIATED WITH A DEVELOPING SURFACE LOW IN EASTERN NE AND ONGOING
ORGANIZED CONVECTION IN EASTERN KS AND OK.  LOCALLY...SPOTTY SHOWERS
AND WEAK THUNDERSTORM ACTIVITY IS ONGOING DUE TO WEAK 850 WAA.

&&

.SHORT TERM (TODAY AND TONIGHT)...MAIN FORECAST CONCERN THIS PERIOD
IS PRECIP CHANCES.  PREFER GFS SOLUTION AT 00Z SINCE IS HAS VERIFIED
BEST ON RECENT RUNS WITH THE DEVELOPMENT OF THE SURFACE LOW AND UA
FEATURES.  MORNING CONVECTION SHOULD BE SPOTTY AND DISORGANIZED AS
THE LLJ WEAKENS DIURNALLY.

THE NAM AND GFS BOTH AGREE IN BREAKING OUT CONVECTION OVER THE AREA
EARLY THIS AFTERNOON THEN TRACKING IT ENE.  WHETHER THIS IS
CONVECTION WHICH INITIATES FROM OUTFLOW FROM THE MCS TO OUR
SOUTHWEST...OR IS ACTUALLY THAT FEATURE REMAINS A QUESTION.

THE GFS IS A LITTLE MORE ENERGETIC WITH THE INSTABILITY WHICH MIGHT
BE A RESULT OF SURFACE DEW POINTS FORECAST TOO HIGH.  IT ALSO
FORECASTS SUFFICIENT SHEAR FOR AN ORGANIZED MODE OF CONVECTION...
MOST LIKELY MULTICELLUAR.  THIS LOOKS REASONABLE THUS THE SEVERE
THREAT WILL BE HIGHER TODAY THAN THE PAST TWO DAYS.  MAIN THREAT
LOOKS TO BE WIND...SINCE WET-BULB ZEROS ARE RATHER HIGH FOR BIG HAIL
AND LOW-LEVEL SHEAR DOES NOT LOOK SUPPORTIVE FOR STRONG TORNADOES.

OVERNIGHT...THE LLJ FIRES UP AGAIN AND THE 850 THETA-E AXIS IS
PROGGED ACROSS THE CWA.  UNFORTUNATELY...FORCING APPEARS RATHER
MODEST...THUS HAVE LEFT POPS IN THE CHANCE CATEGORY.   WOLF

&&

.LONG TERM (SUNDAY THROUGH FRIDAY)...
FORECAST CHALLENGES FOR THE PERIOD ARE PRECIP POTENTIAL ON SUNDAY...
CONVECTIVE POTENTIAL ON MONDAY... AND TIMING EXIT OF UPPER LEVEL
TROUGH FROM THE WEST.  WITH THE EXCEPTION OF THE NAM... MODELS ARE
IN DECENT AGREEMENT ON SYNOPTIC FEATURES.  NAM IS AN OUTLIER IN ITS
TREATMENT OF TS ARLENE... MERGING IT WITH A SURFACE LOW OVER WESTERN
MO (WEST OF ITS LANDFALL) BEFORE CARRYING THE SYSTEM TO THE
NORTHEAST.  BELIEVE THAT THE CHANCES OF ARLENE MAINTAINING A
WESTERLY COURSE AFTER LANDFALL ARE MINIMAL CONSIDERING ITS ALREADY
SOMEWHAT WEAK CIRCULATION AND STEERING FLOW TOWARD THE NORTH.  THUS
BELIEVE THE NAM MODEL RUN IS TOO CONTAMINATED TO USE IN THIS PERIOD
AND WILL USE A BLEND OF OTHER AVAILABLE MODELS.

TROPICAL MODELS REMAIN IN AGREEMENT ON THE TRACK OF TS ARLENE...
CARRYING THE STORM NORTH AND THEN EASTWARD AFTER LANDFALL.  WITH
MOST OF THE PRECIP AND CLOUDS TO THE RIGHT OF THE STORM CENTER... DO
NOT BELIEVE REMANTS WILL HAVE MUCH IMPACT ON CWA EXCEPT FOR HIGH
THIN CLOUDS AND SOME GULF MOISTURE FEED.

BEST CONVECTIVE ACTION ON SUNDAY WILL BE SOUTHWEST OF THE CWA.
PULSE THUNDERSTORM ACTIVITY IS POSSIBLE IF AREA CAN DESTABILIZE
FOLLOWING ANY ACTIVITY ON SATURDAY... WITH SOME DIFFLUENT
UPPER-LEVEL FLOW OVER MO AND IL AND WEAK LIFT IN THE AFTERNOON.
WIND PROFILE IS NEARLY UNIDIRECTIONAL AND SHEAR IS WEAK... THUS
ORGANIZED CONVECTION IS NOT LIKELY.  MOST LIKELY SCENARIO IS FOR
REMNANTS OF CONVECTION TO THE WEST TO PASS OVER THE CWA LATE
SUNDAY/EARLY MONDAY WITH WIDELY SCATTERED SHOWERS AND
THUNDERSTORMS.

SYNOPTIC SET-UP ON MONDAY LOOKS MORE FAVORABLE FOR CONVECTION AND
SHOULD BRING THE BEST CHANCE OF PRECIP FOR THE PERIOD.  A 500MB
SHORTWAVE AND ASSOCIATED VORT MAX WILL ROTATE OVER EASTERN
IA/WESTERN IL ON MONDAY AFTERNOON/EVENING AHEAD OF THE UPPER-LEVEL
LOW AS IT LIFTS TO THE NORTHEAST.  COLD FRONT WILL APPROACH AREA
THROUGH THE DAY AS A SURFACE LOW LIFTS INTO IA.  UPPER-LEVEL FLOW IS
DIFFLUENT OVER AREA... AND SHEAR PROFILE LOOKS FAVORABLE TO SUPPORT
ORGANIZED STORMS... PARTICULARLY IF SURFACE WINDS CAN BACK AROUND TO
THE SE FOLLOWING ANY OVERNIGHT ACTIVITY.  NOSE OF THE 850MB JET
REACHES SOUTH CENTRAL IA BY MORNING... AND LOW-LEVEL JET REMAINS IN
IA/IL THROUGH EVENING.  AMOUNT OF INSTABILITY WILL DEPEND ON
CLEARING BEHIND ANY CONVECTIVE DEBRIS FROM SUNDAY ACTIVITY...BUT
BELIEVE FORCING IS STRONG ENOUGH THAT EVEN A FEW HOURS OF SUNSHINE
WILL BE ENOUGH TO TRIGGER AFTERNOON AND EVENING STORMS.  WILL NEED
TO MONITOR DEVELOPMENT OF MESOSCALE FEATURES AS THIS TIME PERIOD
APPROACHES.

COLD FRONT SHOULD PASS THROUGH CWA OVERNIGHT MONDAY NIGHT.  MODELS
HAVE BEEN SLOWER TO MOVE UPPER-LEVEL TROUGH OUT OF THE WEST IN
RECENT RUNS...THUS SHOWERS COULD LINGER TUESDAY IN THE AREA AS
SYSTEM DEPARTS.  RIDGE BUILDS BEHIND DEPARTING UPPER LOW...AND BOTH
GFS AND ECMWF SHOW AN OMEGA BLOCK DEVELOPING BY FRIDAY...WITH STRONG
RIDGING UP THE PLAINS.  CWA WILL BE IN NORTHWESTERLY TO
NORTHEASTERLY FLOW BEHIND DEPARTING TROUGH...ESPECIALLY IF BLOCKING
STALLS ITS EXIT.  LOWERED TEMPS THROUGH MOST OF THE WEEK AS CWA WILL
BE COOLER AND DRY IN THIS REGIME.

..MAYES..

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.

&&

WOLF/MAYES
Hazardous weather outlook, Jun 11, 1:55 PM CDT, 1 hour 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
155 PM CDT SAT JUN 11 2005

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-121000-
BENTON IA-BUCHANAN IA-BUREAU IL-CARROLL IL-CEDAR IA-CLARK MO-
CLINTON IA-DELAWARE IA-DES MOINES IA-DUBUQUE IA-HANCOCK IL-
HENDERSON IL-HENRY IA-HENRY IL-IOWA IA-JACKSON IA-JEFFERSON IA-
JO DAVIESS IL-JOHNSON IA-JONES IA-KEOKUK IA-LEE IA-LINN IA-LOUISA IA-
MCDONOUGH IL-MERCER IL-MUSCATINE IA-PUTNAM IL-ROCK ISLAND IL-
SCOTLAND MO-SCOTT IA-STEPHENSON IL-VAN BUREN IA-WARREN IL-
WASHINGTON IA-WHITESIDE IL-
155 PM CDT SAT JUN 11 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST...EAST
CENTRAL...AND SOUTHEAST IOWA...NORTHWEST...NORTH CENTRAL...AND WEST
CENTRAL ILLINOIS...AND NORTHEAST MISSOURI.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THE THREAT FOR ORGANIZED SEVERE WEATHER HAS DIMINISHED ACROSS THE
AREA AND HAS SHIFTED FURTHER NORTH. A BROKEN LINE OF THUNDERSTORMS
MOVING INTO NORTHEAST MISSOURI WILL LIFT NORTH ACROSS THE AREA
THE REST OF THE AFTERNOON INTO EARLY EVENING. SURFACE PRESSURE RISES
AND WEAKENING CONVERGENCE WILL PRECLUDE THE THREAT FOR WIDESPREAD
SEVERE WEATHER. PERIODS OF HEAVY RAIN WITH AMOUNTS UP TO 1 INCH
AND GUSTY WINDS OF 30 TO 40 MPH ARE LIKELY WITH THIS LINE OF STORMS.
AN ISOLATED DAMAGING DOWNBURST TO AROUND 60 MPH WILL ALSO BE
POSSIBLE.

A SECONDARY LINE OF STORMS WILL LIFT NORTH FROM CENTRAL ILLINOIS
ACROSS BUREAU...PUTNAM AND EASTERN CARROLL AND WHITESIDE COUNTIES.
THESE AREAS WILL SEE REPEATED STORM DEVELOPMENT ENHANCING RAINFALL
AMOUNTS...WITH AS MUCH AS 2 TO 3 INCHES POSSIBLE IN SOME LOCATIONS.
THIS WILL PRODUCE MINOR FLOODING OF LOW LYING AND POORLY DRAINED
AREAS...AND PONDING OF WATER ON ROADS...ALONG WITH GREATLY REDUCED
VISIBILITIES.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THUNDERSTORMS ARE POSSIBLE ON SUNDAY EVENING AND OVERNIGHT INTO
MONDAY.  STORMS ARE NOT EXPECTED TO BE SEVERE... THOUGH THEY MAY
BRING BRIEF HEAVY RAIN AND GUSTY WINDS.

THUNDERSTORMS WILL BE POSSIBLE AGAIN ON MONDAY AFTERNOON AND
EVENING.  SOME OF THESE STORMS MAY BE SEVERE... WITH DAMAGING
WINDS... LARGE HAIL... AND LOCALIZED HEAVY DOWNPOURS AS THE MAIN
THREATS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT LIKELY THIS AFTERNOON OR TONIGHT.

05

In the hours before

Local storm report, Jun 11, 2:47 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
247 PM CDT SAT JUN 11 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0240 PM     TSTM WND GST     5 E CANTRIL             40.64N 91.97W
06/11/2005  45 MPH           VAN BUREN          IA   TRAINED SPOTTER

            40 TO 45 MPH WIND GUST

&&

MDB

Nearby

Severe Thunderstorm Warnings in Iowa, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.